Texas, 2022

Winter Weather in Texas, February 12, 2022

February 12, 2022 · NWS LUB · 6 events in 6 counties and zones

A cold front pushed through the region early on the 11th which brought the necessary colder temperatures for wintry precipitation. An upper level short wave trough moved from Colorado into the Texas Panhandle early in the morning of the 12th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold front pushed through the region early on the 11th which brought the necessary colder temperatures for wintry precipitation. An upper level short wave trough moved from Colorado into the Texas Panhandle early in the morning of the 12th. As this wave moved over the area, it provided enough lift to develop wintry precipitation over the southern Texas Panhandle. Early on in the event on the 12th, the lower atmosphere was relatively dry, therefore the onset of precipitation was delayed until saturation occurred. However, only light accumulations of snow were noted with values generally around one inch.

Snowfall totals below are from NWS cooperative weather observers:

1.5 inches at Dimmitt (Castro County), 1.0 inch at Muleshoe (Bailey County), Friona (Parmer County), Vigo Park (Swisher County), Turkey (Hall County), and Olton (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 11, 10:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 11, 10:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1039 PM CST Fri Feb 11 2022

.AVIATION...
Breezy, northeasterly winds will persist overnight at all
terminals. There exists the possibility of at least MVFR CIGs
moving in at KLBB and KPVW during the early morning hours as a
band of snow showers moves southward. A TEMPO has been added into
the KLBB TAF between 12/11-14Z as confidence has increased in this
coming to fruition compared to the 00Z TAF cycle. Flurries and/or
light snow showers will be possible at KLBB and KPVW as well,
coincident with the lowest CIGs, though accumulations will be
minimal-to-none. Icing, potentially significant, can be expected
within the cloud deck as it moves southward across West Texas.
CIGs will rapidly improve by the early afternoon hours with VFR
prevailing thereafter, while diminishing winds shift to the
northwest.

Sincavage

&&

.PREV DISCUSSION... /issued 224 PM CST Fri Feb 11 2022/

SHORT TERM...
The leading edge of a cold front pushed south through our area this
morning with some gusty winds along the front that ultimately fell
just short of Wind Advisory criteria. Short term guidance seemed to
pick up on the weak thermal gradient associated with the FROPA
pretty well, with the bulk of colder air arriving later tonight. As
the baroclinic arm of the upper level trough rakes southeast across
our region overnight, the best surface moisture and convergence will
shift west into eastern New Mexico. Consensus in short term guidance
including SPC HREF, pegs areas just over the state line in eastern
New Mexico and the far southwestern Texas Panhandle (just to the
north of our CWA boundary) as having the best chance for some
accumulating snow. Portions of Parmer County are expected to get up
to an inch of snow after midnight tonight, with little in the way of
impacts. Expect a mix of rain and snow early on, before increased
CAA and wet bulbing effects help to turn precipitation to all snow
in a relatively short time period. If a stronger band were to
develop over Parmer County, there may be some isolated locations
with higher amounts, up to two inches. Confidence is low for that
outcome attm, and we'll be holding off on a Winter Weather Advisory
for the time being. The rest of the South Plains may see some
flurries fly or even a coating of snow by early tomorrow morning,
but little to no accumulation or impacts are expected.

Surface pressure is expected to quickly increase behind the upper
level trough exiting to the south and east, with skies quickly
clearing by mid/late afternoon and easing surface winds after
sunset.

LONG TERM...
Northwesterly flow aloft will quickly re-establish on Saturday night
in the wake of the departing shortwave as the upper ridge axis
centered over California remains in place. This will change
relatively quickly, however, as a compact but potent upper low off
the coast of British Columbia moves onshore over the PacNW by
early Monday. This will allow the western ridge axis to begin
breaking down, with upper flow becoming more zonal over West Texas
during the first half of next week as the remnants of the western
ridge translate eastward. Sunday will therefore mark the
beginning of a stretch of warm and dry weather with the warming
trend lasting through Tuesday when most locations will see highs
in the low to mid 70s.

The PacNW upper low will split off from the northern stream flow and
dive south on Tuesday, with the resulting low center progged over
the Desert Southwest by Wednesday morning. While guidance has come
into better agreement with the timing of this feature, there is
still considerable uncertainty in the amplitude of the troughing and
whether the low will remain closed or transition into an open wave
as it nears the CWA. The most recent suite of deterministic guidance
has trended towards the weaker open wave solution, while ensemble
clusters remain almost evenly split between the closed and open
solutions. Regardless of how the upper level system evolves, surface
southerly flow will pull a notable amount of Gulf moisture northward
by Wednesday morning with dew points progged in the mid 40s to near
50F across the SE Rolling Plains. The uncertainties in the evolution
of the upper system result in low forecast confidence Wednesday and
beyond. The weaker, open wave solution favored by the deterministic
models suggest a dryline (and the best rain chances) pushing well
eastward off the Caprock on Wednesday followed by a strong, mostly
dry cold front pushing through Wednesday night. If the stronger
closed low solutions seen in some ensemble members verify, more
widespread rainfall may be possible Wednesday evening with stronger
forcing and better moisture remaining within the CWA. Given the
uncertainty, will maintain the broad-brushed NBM PoPs favoring a
chance of showers/storms Wednesday followed by chances for light
wintry precip in the wake of the cold front early Thursday. Overall
though, the consensus is that QPF will remain relatively light given
the progressive nature of this system.

What does seem fairly certain at this time is that the Tuesday
through Thursday period will be quite windy, with advisory-level
wind speeds looking probable both on Wednesday behind the dryline
and Thursday behind the cold front. Elevated to critical fire
weather conditions look probable on both days, with details to be
worked out later once wind speeds and the extent of precip are
better resolved. Otherwise, a return to dry and relatively mild
weather appears likely late next week into next weekend as the
Pacific upper ridge rebuilds over the West Coast. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

09
Hazardous weather outlook, Feb 11, 2:38 PM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
238 PM CST Fri Feb 11 2022

TXZ021>044-122045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
238 PM CST Fri Feb 11 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A small area of accumulating snow, around an inch with some isolated
areas up to two inches, is expected after midnight across the far
southwestern Texas Panhandle. Flurries to a light coating are
possible for western portions of the South Plains by early Saturday
morning. Only limited impacts are anticipated, with hazardous
driving conditions possible in areas where light snow falls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are expected on Monday. Above
normal temperatures and windy conditions will result in widespread
elevated to critical fire weather conditions on Tuesday and
Wednesday, with continued elevated fire danger also possible on
Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Bailey

When
February 12, 2:00 AM CST to 9:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 12, 2:00 AM CST to 9:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
February 12, 2:00 AM CST to 9:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 12, 2:00 AM CST to 9:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 12, 2:00 AM CST to 9:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 12, 2:00 AM CST to 9:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998352, 998353, 998354, 998355, 998356, 998357.